Dealing with DVT

Introduction:

The pain from my DVT was terrible and hit me over a weekend.  In the beginning, I had a little pulling pain in my left quad muscle.   After ‘getting through the pain’ over the weekend, I tried to go to work on Monday.  However, after getting up, going to the bathroom, followed by going to the kitchen I noticed that those basic activities were harder than it had been previously. Along with this nagging pain while walking around my house, I noticed my left leg was larger than my right.  I understood this as a ‘normality from my brain injury’ but not only was my leg swollen; it was warm as well!  I then called my job to let them know that I would not be coming in and I called my wife to give her an update.  Eventually I had a friend come by my house to pick me up and drive me to the local ER for evaluation.  After going through triage, I was then given my DVT diagnosis.

“Deep Vein Thrombosis or DVT is caused by a blood clot in a deep vein and can be life-threatening.  Symptoms may include swelling, pain, and tenderness, often in the legs.  Risk factors include immobility, hormone therapy, and pregnancy.”

(www.webmd.com)

Has anyone dealt with a DVT after surviving a TBI? 

What are the causes of DVT?

Some of the causes of DVT can come from surgery, being an athlete, having inflammatory bowel disease, low vitamin D, taking medicines with sex hormones, having Cancer, or being overweight, pregnant, born premature, or a smoker.  The article also notes that about a third of people who have had a DVT, or PE have a higher risk of another incident.

At the time of my DVT, I did not think I had any of the above causes, but I did have a PE when I was in a coma, so I was in the ‘high risk’ group for having another one. The other puzzling fact is that in the first hospital I was admitted after my TBI, I had a IVC filter implanted.  I am somewhat hesitant to call myself an athlete post-TBI, but I was definitely active…

The downsides of DVT and blood thinners

Anyway… I was taking blood thinners and going into my local doctor office to take my INR tests a couple of times per month and I was therapeutic.  My DVT developed after I stopped taking my blood thinning medicine (warfarin) after receiving the direction from one of the multiple doctors I was seeing.  Initially, I was relieved to not take those pills.  The relief had nothing to do with taking the medicine, but it was the time and scheduling it took to have my INR tested to measure how thin my blood was (before home monitoring).  This was my inconvenience!  So, after hearing that I did not need to take my blood thinning medicine, I stopped as quickly as I could.  One of these days, I will learn about trying to get around the process of properly healing post-injury!  You know what…My DVT did not come immediately, but it probably took 5-6 months after I stopped taking my blood thinning medicine.  This resulted in me being in the hospital for three days so I could be monitored while being restarted with my blood thinning medicine.  This initially required me taking injections of the blood thinning medicine after leaving the hospital.  I was also introduced to a new set of doctors, hematologists.

Here is my disclaimer…I would not recommend anyone from taking their blood thinning medicine without being prescribed! 

Now that I am taking blood thinners, I need to pay close attention to bruises and falls.  Late last year, I had a weird bruise on my inner thigh, and I could not remember where it came from.  Even though I did not remember where the bruise came from and it did not bother me, I still had to get it checked out.  The doctors had me go through an MRI just to make sure there was no internal bleeding.  I also need to let my dentist or other doctors know that I am taking blood thinning medicine.  I know it was extra time to go schedule the MRI, along with going to the doctor, but I am learning it is better to be safe than sorry!  

Conclusion: What do you do?

What was my lesson in all of this?  Be sure to check with your primary care physician before requesting to get off blood thinners!  By the way, I learned that there is now a better option than taking warfarin!  I am now taking Xarelto, which is another blood thinning medicine that does not require INR checks or dietary changes!  I have been taking this since January, and I love it, plus our insurance accepts it as well!  

  • Please do not play with your health!
  • Listen to your body!  It will not steer you wrong.  
  • Also…being overanxious and going to the doctor is not a bad thing either!  The healthcare professionals will only tell you to go home!

I want to leave you with some tips when you are taking blood thinners:

  • Avoid bumps and falls.
  • Stick to a schedule.
  • Know your medicines and any possible interactions with other drugs or vitamins.
  • Cut carefully.
  • Watch your vitamin K if using warfarin.
  • Get necessary tests.
  • Tell all doctors you see.
  • Be gentle with your teeth.
  • Watch for bleeding gums, bruising, dizziness, heavy periods, or red or dark urine or stools.
  • Keep a first aid kit handy.

“Deep Vein Thrombosis – DVT – Center: Symptoms, Causes, Tests, Complications, and Treatments.” WebMD, https://www.facebook.com/WebMD, https://www.webmd.com/dvt/default.htm. Accessed 10 Mar. 2021.

Leave a Reply

Your email address will not be published.